BERNARDSVILLE – Our country recently passed a grim milestone: over 100,000 Americans died of a drug overdose in one year. The current overdose epidemic is driven by fentanyl, a synthetic opioid so powerful that a trace amount can be fatal.
Fentanyl has penetrated the illicit drug market in several ways. Powdered fentanyl is commonly mixed with heroin, cocaine, and methamphetamine or made into counterfeit pills that look almost identical to real prescription medication such as oxycodone (Oxycontin®, Percocet®), hydrocodone (Vicodin®), and alprazolam (Xanax®); or stimulants like amphetamines (Adderall®). Criminal drug makers use fentanyl as a filler because it is an inexpensive way to stretch their drug supply without minimizing the effect on the user.
The Drug Enforcement Agency (DEA) and its law enforcement partners are seizing deadly fake pills at record rates and their contents are more lethal than ever. In 2021, the DEA and law enforcement have seized 9.5 million counterfeit pills – that’s more than the past two years combined. Of the pills that contain fentanyl, 2 out of 5 are strong enough to kill with just one pill. Testing to determine the contents of a drug is possible; visit Harm Reduction Coalition of New Jersey for information on staying safe.
Oftentimes, people are unaware that their drugs are laced with fentanyl because the substance cannot be seen, smelled, or tasted. People are buying counterfeit pills online via internet marketplaces and social media. This threat makes it crucial for parents to monitor their teens’ social media and Internet use. Because of the high penetration of fentanyl in the counterfeit pill and illicit drug markets in New Jersey, assume any illicit substance or pill of unknown origin you come across is cut with fentanyl.
Sometimes it is hard to differentiate between a person experiencing a high and an overdose. Signs of an overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
And if you suspect that someone is overdosing:
- Call 9-1-1 immediately. Good Samaritan laws in New Jersey protect from legal trouble related to reporting the overdose.
- Administer naloxone if available. Naloxone is a life-saving medication that can reverse the effects of opioid overdose. Purchase naloxone from a local pharmacy without a prescription or visit CommunityinCrisis.org to attend a free virtual naloxone training and receive a free naloxone kit. Anyone can carry naloxone, and it could potentially save a life.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Pharmacies in the Somerset Hills with standing orders for Naloxone:
- Bedminster Specialty Pharmacy at 13 Prescott Court
- Valley Integrative Pharmacy at 75 Washington Valley Road
- Shoprite Pharmacy of Bernardsville at 93 Morristown Road
Click here for more information on fentanyl.
Follow us on Instagram and Facebook to stay updated with the latest on fentanyl, marijuana, and vaping.
 Ahmad FB, Rossen LM, Sutton P. Provisional drug overdose death counts. National Center for Health Statistics. 2021.
 Drug Enforcement Administration. (2021, September). One Pill Can Kill: Counterfeit Pills Fact Sheet. Retrieved 12 6, 2021, from Department of Justice: https://www.dea.gov/sites/default/files/2021-09/DEA_Fact_Sheet-Counterfeit_Pills.pdf